Georgia, 2003

Hail in Georgia, April 5 to 6, 2003

April 5 to 6, 2003 · NWS FFC · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 5, 3:03 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 3:03 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EST SAT APR 5 2003

.OVERVIEW...UPPER RIDGE IN EASTERN ATLANTIC WILL BEGIN TO BREAK DOWN
NEXT FEW DAYS. THIS RIDGE IS WHAT BROUGHT US THE MILD TO WARM AND
DRY WEATHER FOR THIS PAST WEEK. AS THIS RIDGE BREAKS
DOWN...SOUTHEAST U.S. RIDGE AND WESTERN U.S. TROUGH WILL BEGIN TO
MOVE EAST. WHAT THIS MEANS FOR US IS AN UPPER LEVEL TROUGH ON THE
SOUTHEAST THIS COMING WEEK...WITH COOLER TEMPS AND ABOVE NORMAL
RAINFALL.

.SHORT TERM...LATEST SURFACE ANALYSIS AND SATELLITE/RADAR IMAGES
INDICATE THAT THE SURFACE FRONT IS MOVING ACROSS NORTH GA NOW AND
WILL SETTLE ACROSS THE SOUTH LATER TONIGHT. ISOLATED SHOWERS AND
THUNDERSTORMS ARE ONGOING IN MIDDLE GA AHEAD OF BOUNDARY WHERE SOME
INSTABILITY REMAINS. WILL WORD FORECAST AND ISOLATED SHWRS/TRWS IN
MIDDLE GA. FOR NORTH GEORGIA...EXPECT MAINLY PARTLY CLOUDY SKIES AND
DRY CONDITIONS.

DISTURBANCE OVER LA/MS WILL RACE EAST ACROSS AL INTO MIDDLE GA
OVERNIGHT. EXPECT SKIES TO TURN MOSTLY CLOUDY OVER THE NORTH LATE
TONIGHT AND POPS WILL RISE FROM 20 TO 50 PERCENT IN MIDDLE GA.

MORE SIGNIFICANT SYSTEM WILL COME OUT SUNDAY INTO MONDAY. LOOKING AT
ENSEMBLE SPREADS...MODELS ARE HAVING PROBLEMS WITH TRANSITION
SEASON. GFS/NGM/REGIONAL GEM SEEM TO FOCUS TOO MUCH ON SMALL
MESOSCALE SYSTEM CURRENTLY IN LA/MS. PREFER THE MORE CONSISTENT
SOLUTION OF THE ETA/UKMET/GLOBAL GEM. THIS BLENDS BETTER WITH
PREVIOUS FORECAST. WHAT THIS MEANS IS SHOWERS AND THUNDERSTORMS
ACROSS CWA SUNDAY INTO MONDAY. BEST PE VALUES AND LOW LEVEL JET
FOCUS SUNDAY AFTERNOON INTO MONDAY MORNING ALONG AND NORTH OF ABOUT
I-20. LOCALLY HEAVY RAIN IS POSSIBLE IN NORTH GA IN THIS TIME FRAME.
THERE MAY EVEN BE SOME ISOLATED SEVERE WEATHER IN WESTERN GA SUNDAY
AFTERNOON AND EVENING AS CAPES RISE TO 1000 TO 2000 J/KG AND THE
CONVECTIVE STORM COMPOSITE RISES TO 0.8 TO 1.0. WITH PE VALUES ABOVE
1.4 INCHES...WILL ISSUE AN ESF...FLOOD POTENTIAL OUTLOOK...FOR NORTH
GA FOR LATE SUNDAY INTO THE FIRST HALF OF MONDAY.

TEMPS WILL BE TRICKY NEXT SEVERAL DAYS DUE TO CLOUD COVER AND SOME
WEDGING INTO NE GA FROM BIG COLD SURFACE HIGH FROM THE NORTH. WILL
THROW OUT GFS SURFACE TEMPS AS THEY HAVE TEMPS IN 50 TO 55 RANGE SUN
ACROSS ATL/AHN. INSTEAD WILL USE 850 MB LOCAL TECHNIQUES TO DERIVE
MAXES/MINS. BY DOING THIS...ETA/GFS/NGM INDICATE NEARLY THE SAME
MAXES/MINS...INSTEAD OF SPREADS AT TIMES OF 20 DEGREES.

.EXTENDED...ANOTHER WAVE WILL RIDE UP IN SOUTHWEST FLOW TUE WITH YET
ANOTHER LATER WED. HOWEVER...MAIN FOCUS OF RAIN WILL BE IN MIDDLE GA
AND POINTS SOUTH WITH THESE EVENTS. WILL TRIM TEMPS THRU THU BASED
ON COLD UPPER LEVELS AND CLOUD COVER. CONDITIONS WILL BEGIN TO
IMPROVE THU WITH LOTS OF SUN FORECAST FRI/SAT AS TEMPS MODERATE TO
BACK TO NORMAL AFTER A CHILLY MID WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KATL 55 66 56 71 / 10 60 70 60
KAHN 53 63 55 71 / 10 50 70 60
KGVL 53 61 53 67 / 10 50 70 60
KRMG 53 69 56 74 / 10 70 90 60
KCSG 61 75 61 78 / 50 50 50 50
KMCN 59 72 59 77 / 50 50 50 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 NOEL
Hazardous weather outlook, Apr 5, 11:10 AM EST, 7 hours 10 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 AM EST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...MAINLY
SOUTH OF AN ATLANTA TO ATHENS LINE.

.SYNOPSIS...
A COLD FRONT OVER NORTH GEORGIA...WILL MOVE INTO CENTRAL GEORGIA
TONIGHT. MOIST SOUTHERLY WINDS AHEAD OF THIS FRONT WILL ALLOW AN
INCREASE IN INSTABILITY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING.

.DISCUSSION...
A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT...GENERALLY SOUTH OF AN ATLANTA TO ATHENS LINE. CAPES SHOULD
REMAIN BELOW ONE THOUSAND...AND LIFTED INDEX VALUES SHOULD RANGE
FROM MINUS ONE TO MINUS TWO. AS A RESULT...THE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. A
FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE SUNDAY AFTERNOON
INTO MONDAY MORNING...MAINLY OVER WESTERN GEORGIA. OTHERWISE...NO
HAZARDOUS WEATHER EXPECTED.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 5, 6:15 PM EST, 5 minutes before
GAZ078-089-052345-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EST SAT APR 5 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...INTENSE LIGHTNING...
AND HEAVY RAIN IN NORTHWEST MUSCOGEE AND SOUTHWEST HARRIS COUNTIES
UNTIL 645 PM EST...

AT 615 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE GEORGIA...ALABAMA BORDER SOUTHWEST OF
HAMILTON...MOVING EAST AT 10 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Harris

When
April 5, 6:20 PM EST
Where
Harris County, 6 mi W of Mulberry Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.667, -85.050

The public reported penny-sized hail one mile east of Goat Rock Dam on Lake Harding.

Hail, Muscogee

When
April 5, 6:45 PM EST
Where
Muscogee County, 4 mi NNE of Columbus
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.533, -84.950

An off duty television meteorologist for WDTM TV of Columbus reported penny to nickel-sized hail.

Hail, Butts

When
April 6, 7:54 PM EST to 7:57 PM EST
Where
Butts County, Jackson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.300, -83.967

The public reported penny-sized hail in Jackson and at Lake Jackson.

Hail, Clayton

When
April 6, 8:54 PM EST
Where
Clayton County, 6 mi SE of Jonesboro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.450, -84.283

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349601, 5349598, 5349599, 5349600.